Tennessee, 2017

Damaging Wind in Tennessee, November 18, 2017

November 18, 2017 · NWS HUN · 1 event in 1 county or zone

A narrow fast-moving line of showers and a few embedded thunderstorms produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A narrow fast-moving line of showers and a few embedded thunderstorms produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 18, 5:55 PM CST, 21 minutes earlier.

Area forecast discussion, Nov 18, 5:55 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
555 PM CST Sat Nov 18 2017

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 312 PM CST Sat Nov 18 2017

A powerful storm system continued developing as it moved to the
northeast across northern Ohio, with its surface low now in the
upper 980s mb intensity. A tightening pressure gradient around this
system, and high pressure east of the Carolina's coast, was creating
windy conditions across the Tennessee Valley. Southwest winds have
been averaging in the 20-30 mph range, with gusts over 40 mph in the
higher and more exposed terrain.

The strong southerly flow has drawn deeper Gulf moisture well
inland, raising area dewpoints into the upper 50s and lower 60s, and
real air temperatures has warm as the lower 70s. A few passing light
showers or drizzle have affected some locations, especially downwind
of up sloping terrain.

The main event - a strong cold front was moving across the
Mississippi River region, extending from SW Indiana, to east of
Memphis, and near Greenville MS. A line of showers and thunderstorms
was accompanying this frontal boundary as it heads rapidly eastward.
A quick timing of convection south of Memphis suggests it will reach
far NW Alabama in the next 2-3 hours or 5-6 PM. A concern with that
convection is that the area is modestly unstable, with strong lower
level shear also in place. However, the strongest shear in the 1 and
3km was displaced to the north and east of the region. Also, point
soundings indicated an inversion aloft, that flattens just as the
line of convection moves in. Thus there exists a very narrow window
for severe storms to occur. A strong and severe convective threat
will end as one moves further east - mainly from a loss of daytime
heating/instability and the shear being displaced even further to
the east of the region.

Much cooler air will filter in behind the cold front. Low
temperatures towards daybreak Sunday will chill into the mid/upper
30s. A wind of 5-10 mph will be sufficient to keep frosting concerns
minimized.

.SHORT TERM...(Sunday through Monday)
Issued at 312 PM CST Sat Nov 18 2017

Skies will become sunny to begin a new week Sunday. But with much
colder air invading from the NW, High temperatures on Sunday will
struggle into the upper 40s, a good 20-25 degrees cooler than today.

Sunday night, a real good chance for an area wide hard freeze is
still in the forecast, as cold air continues flowing across the
region. Nighttime lows will chill into the mid/upper 20s in most
spots. Only locations near large bodies of water may be spared
freezing temperatures, or at least will "only" cool to around 32
degrees. A tad warmer is expected on Monday with highs in the mid
50s. Not as cool Monday night with lows in the mid/upper 30s under
generally clear skies.

.LONG TERM...(Tuesday through Friday)
Issued at 240 PM CST Sat Nov 18 2017

Early Tuesday, a broad trough will be present across the East CONUS,
with the axis extending southward generally along/near the Miss
River. Although short waves will be rotating through the base of the
trough across the region, a lack of sufficient moisture along zones
of lift will prevent rain/showers from developing in our area.
Instead, the greatest height falls and thus low pressure development
is expected to take place in the NE Gulf during the day. Moisture
advection in concert with the best lift will take place well to our
SE-E as the area of low pressure likely strengthens and moves to the
NE across the FL peninsula and into the W Atlantic. A secondary upper
wave will push into the base of the trough (and across the TN Valley) by
late on Wednesday and help with this process. Cold advection and
deepening northerly flow in association with the reinforcing upper
trough will lead to cold advection and cooler temperatures on
Wednesday and Thursday. A freeze may again occur in many locations on
Thursday and Friday mornings, but conditions will likely remain dry
for Thanksgiving and Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 555 PM CST Sat Nov 18 2017

Squall line has moved ewd thru the KMSL terminal and is now
approaching the KHSV airport. The line should move thru KHSV between
00-01Z, with VRB winds gusting near 40KT at times. The cold front
itself is moving into NW AL behind the squall line, with sfc winds
turning to the WNW around 20KT with gusts near 30KT. MVFR cigs around
2-3K ft are briefly in place with the frontal passage, but should
eventually lift above 3K ft around 03-05Z with the front continuing
to move ewd thru the remainder of the area. Sfc winds should
gradually lower closer to 12KT out of the NW near 06Z with skies
clearing. VFR conds are then xpcted thru remainder of the TAF period
from late tonight thru the day Sun, with sfc winds out of the NW near
12-14KT with higher gusts.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 9 PM CST this evening for ALZ001>010-016.

TN...Wind Advisory until 9 PM CST this evening for TNZ076-096-097.

&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...KDW
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 18, 8:39 AM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
839 AM CST Sat Nov 18 2017

ALZ001>010-016-TNZ076-096-097-190030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
839 AM CST Sat Nov 18 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

A strong cold front will move across the region this afternoon and
evening, accompanied by a fast moving band of numerous showers and
scattered thunderstorms. Some of these storms could become strong to
severe in intensity, with damaging wind gusts to 60 MPH the primary
impact. A brief spin-up tornado cannot be ruled out within the
heavier showers and/or stronger storms. Tornado formation is possible
over Southern Middle Tennessee, and portions of Northwest and North
Central Alabama - mainly north of the Tennessee River and west of the
Interstate 65 corridor.

Outside of any heavier shower and thunderstorm activity, sustained
southerly winds will increase to between 20 and 25 MPH, with gusts
up to 35 to 40 MPH, especially in the higher terrain locations of
Northeastern Alabama and Southern Middle Tennessee. As the front
shifts across the region late this afternoon and early evening, winds
will become westerly in the evening. Please consult the Wind
Advisory that is in effect for more information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

The probability for widespread hazardous weather is low.

Conditions will be favorable for a hard freeze Monday morning, with
lows forecast to reach the mid to upper 20s.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel may
be requested for the afternoon and early evening.

In the hours before

Special weather statement, Nov 18, 4:21 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
421 PM CST SAT NOV 18 2017

ALZ001-002-182245-
Lauderdale AL-Colbert AL-
421 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE AND WESTERN
COLBERT COUNTIES UNTIL 445 PM CST...

At 421 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Walnut Grove to near Burton in
Mississippi. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
J P Coleman State Park, Cherokee, Waterloo, Malone, Posey Loop,
Allsboro, Wright, Riverton, Oakland and Red Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3500 8767 3459 8787 3458 8798 3458 8814
      3489 8810 3492 8816 3501 8820
TIME...MOT...LOC 2221Z 263DEG 47KT 3508 8807 3458 8835

LN
Special weather statement, Nov 18, 5:37 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Huntsville AL
537 PM CST SAT NOV 18 2017

TNZ076-096-190000-
Moore TN-Lincoln TN-
537 PM CST SAT NOV 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR MOORE AND LINCOLN COUNTIES UNTIL
600 PM CST...

At 537 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lewisburg to near Pulaski. Movement was
east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fayetteville, Lynchburg, Petersburg, Howell, Mimosa, Blanche,
Coldwater, Kelso, Mulberry and Chestnut Ridge.

LAT...LON 3541 8625 3539 8628 3538 8625 3537 8627
      3535 8626 3501 8652 3502 8684 3526 8683
      3525 8675 3531 8668 3533 8660 3537 8659
      3535 8654 3536 8649 3533 8646 3532 8642
      3535 8641 3536 8633 3541 8629
TIME...MOT...LOC 2337Z 247DEG 46KT 3540 8671 3516 8694

KTW

The radar

The Northeast Alabama radar (KHTX), 28 km away, was scanning. The volume nearest the first event began at 00:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
November 18, 6:16 PM CST
Where
Franklin County, 0.56 mi E of Winchester
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
35.180, -86.110

Tree reported down along 4th Avenue SW in the Winchester area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726090.